Illinois, 2001

Flooding in Illinois, July 3, 2001

July 3, 2001 · NWS LOT · 2 events in 2 counties and zones

Thunderstorms moved across north central Illinois during the morning of July 3rd producing heavy rainfall. A doctor's office and a motel in Ottawa in La Salle county had several inches of water inside each building.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across north central Illinois during the morning of July 3rd producing heavy rainfall. A doctor's office and a motel in Ottawa in La Salle county had several inches of water inside each building. Low lying areas and some street flooding was also reported. Some rainfall totals include 2.10 inches in Streator, 1.96 inches in La Salle, and 1.55 inches in Pontiac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 3, 2:20 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 2:20 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 AM CDT TUE JUL 3 2001

STRONG WAA OCCURRING JUST ABOVE SURFACE. ACARS SOUNDING SHOWING 30
TO 40 KTS AROUND 2000-2500 FT. SURFACE MAP SHOWS MUCH HIGHER
DEWPOINTS OVER SW IA AND WRN MO. WSW LOW LEVEL FLOW SHOULD BRING
THIS WARM HUMID UNSTABLE AMS INTO CENTRAL AND NRN IL TODAY...MAINLY
JUST S OF THE RFD-CHI AREAS. BUT BY AFTERNOON 850 FLOW BECOMES WNW
OVER NRN IL WITH SOME DRYING. MAIN AREA OF LOW LEVEL CONVERGENCE AND
INSTABILITY SHOULD BE JUST SOUTH OF CHI AREA. BAND OF SHOWERS AND
TSTMS PASSING THRU NRN IL THIS MORNING. MORE TSTMS FIRING UP IN NW
IA SHOULD SLIDE ESE ALONG THIS SAME AREA. HIGHEST POPS WILL BE SOUTH
OF RFD AND CHI.

COLD FRONT COMING IN LATE TONIGHT/WED MORNING MAY BRING ANOTHER
CHANCE OF SHOWERS/THUNDERSTORMS. FWC AND MAV ONLY PUTTING OUT 20
PEFCENT OR LESS BUT WILL KEEP A SMALL CHANCE OF TSTMS FOR LATE
TONIGHT. SECONDARY FRONT COMING THROUGH WED EVE BUT AMS SHOULD BE
PRETTY DRY BY THEN SO WILL KEEP 4TH DRY.

GUIDANCE PUSHING TEMPS INTO LOW AND MID 80S TODAY BUT CLOUD SHIELD
FROM IA MCS MAY LIMIT HEATING.

.CHI...NONE

ALLSOPP

In the hours before

Special weather statement, Jul 3, 4:52 AM CST, 4 hours 23 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST TUE JUL 3 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY SOUTH AND WEST
OF A LINE FROM ROCKFORD TO CHICAGO TO DANVILLE.

A STRONG SURGE OF WARM HUMID AIR WAS CAUSING THUNDERSTORMS TO
DEVELOP THIS MORNING FROM IOWA INTO NORTHERN ILLINOIS. THUNDERSTORMS
ARE EXPECTED TO DIMINISH THIS MORNING AS THE LOW LEVEL WINDS WEAKEN
AND BECOME MORE WESTERLY. IF CLOUDS BREAK UP...THE AFTERNOON SUN
COULD DESTABILIZE THE ATMOSPHERE...ALLOWING MORE THUNDERSTORMS TO
DEVELOP. A MODERATELY STRONG UPPER LEVEL JET WILL CONTINUE ACROSS
THE AREA...ENHANCING SEVERE THUNDERSTORM POTENTIAL. THE MAIN THREAT
WILL BE HEAVY RAIN AND HAIL.

ALLSOPP
Special weather statement, Jul 3, 8:19 AM CST, 56 minutes before
ILZ033-039-031519-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
919 AM CDT TUE JUL 3 2001

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN FORD AND SOUTHWEST
IROQUOIS COUNTIES...

AT 915 AM CDT DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING ACROSS SOUTHERN FORD AND SOUTHWEST IROQUOIS COUNTIES.  THE
STORMS ARE MOVING SOUTH AT 30 MPH AND WILL BE PASSING THROUGH GIBSON
CITY AND PAXTON SHORTLY.

TORRENRTIAL RAIN...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO
50 MPH CAN BE EXPECTED AS THESE STORMS MOVE THROUGH THESE COUNTIES BY
1000 AM CDT.

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, La Salle

When
July 3, 9:15 AM CST to 11:00 AM CST
Where
La Salle County, La Salle
Reported by
TRAINED SPOTTER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Flood, Livingston

When
July 3, 9:15 AM CST to 11:00 AM CST
Where
Livingston County, Streator
Reported by
TRAINED SPOTTER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258205, 5258206.